New Mexico, 2019

Drought in New Mexico, March 1 to 31, 2019

March 1 to 31, 2019 · NWS EPZ · 1 event in 1 county or zone

Little precipitation through March kept a portion of Otero County in Severe(D2) drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Little precipitation through March kept a portion of Otero County in Severe(D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 28, 2:52 PM MST, 9 hours 8 minutes earlier.

Area forecast discussion, Feb 28, 2:52 PM MST, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
252 PM MST Thu Feb 28 2019

.SYNOPSIS...
Our quiet weather pattern will continue. We will see above average
temperatures Friday through the weekend, with breezy to windy
conditions on Saturday and Sunday. Then cooler air will move into
the area for the start of next week, but it won't last long as we
will be back above average for high temperatures by the middle of
next week.

&&

.DISCUSSION...
Our quiet and dry weather looks to continue for the next seven
days. We continue in a zonal flow aloft, usually this time of year
with a zonal flow we could expect some pretty good winds, as the
zonal flow will help create a strong lee side trough over the
Texas Panhandle. But an approaching cold front, which is slow
moving, is keeping the lee side trough from developing over the
Texas Panhandle. Finally by Saturday and Sunday, as a weak upper
level short wave trough dashes across Colorado, a decent lee side
surface trough develops over the east plains of New Mexico, not
the best place to give us windy conditions, but enough to make
Saturday and Sunday breezy to windy. Temperatures for Friday
through Sunday will run 5 to 10 degrees above average.

Then on Monday a back door cold front will begin to try and push
into the area. The current runs of both the GFS and ECMWF keep the
bulk of the cold air locked up to our east, but a little is able
to filter into the eastern part of the area, so I have trended
high temperatures for locations east of the Rio Grande a few
degrees below average for next Monday and Tuesday. But by
Wednesday, the westerly winds will win out and we will see our
highs for the whole area a few degrees above average. By next
Thursday another upper level storm system will approach the
region, which will help bump our high temperatures almost 10
degrees above average, but it will also bring us another round of
windy weather. Right now it is a little early to be talking wind
speeds for next Thursday, but the systems timing looks good for
wind and a large lee side trough develops over southeast Colorado,
both factors that can give us a good wind event. It shouldn't be
much of a surprise, we will be well into March by then.

&&

.AVIATION...Valid 01/00Z-02/00Z...
P6SM SKC-FEW250 with west winds quickly decreasing to AOB 10KTS then
increasing after 18Z to 10-20KTS.

&&

.FIRE WEATHER...
Zonal flow aloft will keep westerly surface winds over the area
through Monday with temperatures at or slightly above normal.
Relative humidities each afternoon expected to fall into the teens.
Winds will occasionally get breezy to low end windy, especially this
weekend which could lead to some marginal critical conditions
developing. A back door cold front is expected late Monday into
Tuesday which could drop high temperatures briefly below normal for
a day before rebounding as an upper ridge quickly builds over the
Rockies.  Vent rates good to excellent through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 48  76  50  77 /   0   0   0   0
Sierra Blanca           44  73  47  74 /   0   0   0   0
Las Cruces              44  74  48  76 /   0   0   0   0
Alamogordo              44  73  48  73 /   0   0   0   0
Cloudcroft              35  52  39  53 /   0   0   0   0
Truth or Consequences   42  73  45  73 /   0   0   0   0
Silver City             40  64  41  65 /   0   0   0   0
Deming                  41  73  44  75 /   0   0   0   0
Lordsburg               41  70  43  72 /   0   0   0   0
West El Paso Metro      49  75  51  76 /   0   0   0   0
Dell City               43  77  45  77 /   0   0   0   0
Fort Hancock            46  79  49  79 /   0   0   0   0
Loma Linda              45  71  48  72 /   0   0   0   0
Fabens                  47  77  49  78 /   0   0   0   0
Santa Teresa            45  75  48  76 /   0   0   0   0
White Sands HQ          47  75  50  75 /   0   0   0   0
Jornada Range           41  74  47  74 /   0   0   0   0
Hatch                   42  76  47  75 /   0   0   0   0
Columbus                45  75  48  76 /   0   0   0   0
Orogrande               42  74  47  74 /   0   0   0   0
Mayhill                 40  66  43  64 /   0   0   0   0
Mescalero               39  62  42  62 /   0   0   0   0
Timberon                37  61  41  61 /   0   0   0   0
Winston                 33  67  37  66 /   0   0   0   0
Hillsboro               40  72  43  71 /   0   0   0   0
Spaceport               39  74  45  74 /   0   0   0   0
Lake Roberts            34  65  37  63 /   0   0   0   0
Hurley                  38  67  41  68 /   0   0   0   0
Cliff                   35  69  39  69 /   0   0   0   0
Mule Creek              37  66  41  66 /   0   0   0   0
Faywood                 41  68  42  68 /   0   0   0   0
Animas                  42  72  44  74 /   0   0   0   0
Hachita                 40  73  43  74 /   0   0   0   0
Antelope Wells          43  74  46  74 /   0   0   0   0
Cloverdale              44  69  45  70 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Feb 28, 5:00 AM MST, 19 hours before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
500 AM MST Thu Feb 28 2019

NMZ401>417-TXZ418>424-011400-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
500 AM MST Thu Feb 28 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds may gust to from 30 to 40 mph over some locations Saturday and
Sunday. Blowing dust may occur mainly around the Lordsburg area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Otero Mesa

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place through March for the eastern half of the zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813787.